Facial reconstruction

Search LJMU Research Online

Browse Repository | Browse E-Theses

Deterministic epidemic models overestimate the basic reproduction number of observed outbreaks

Ali, W, Overton, CE, Wilkinson, RR and Sharkey, KJ (2024) Deterministic epidemic models overestimate the basic reproduction number of observed outbreaks. Infectious Disease Modelling, 9 (3). pp. 680-688. ISSN 2468-0427

1-s2.0-S2468042724000277-main.pdf - Published Version
Available under License Creative Commons Attribution Non-commercial No Derivatives.

Download (971kB) | Preview


The basic reproduction number, R0, is a well-known quantifier of epidemic spread. However, a class of existing methods for estimating R0 from incidence data early in the epidemic can lead to an over-estimation of this quantity. In particular, when fitting deterministic models to estimate the rate of spread, we do not account for the stochastic nature of epidemics and that, given the same system, some outbreaks may lead to epidemics and some may not. Typically, an observed epidemic that we wish to control is a major outbreak. This amounts to implicit selection for major outbreaks which leads to the over-estimation problem. We formally characterised the split between major and minor outbreaks by using Otsu's method which provides us with a working definition. We show that by conditioning a ‘deterministic’ model on major outbreaks, we can more reliably estimate the basic reproduction number from an observed epidemic trajectory.

Item Type: Article
Uncontrolled Keywords: Conditioned epidemic; Estimating R0; Major outbreak; Simple birth-death process; Stochastic fade-out
Subjects: Q Science > QA Mathematics
Divisions: Computer Science & Mathematics
Publisher: KeAi Communications
SWORD Depositor: A Symplectic
Date Deposited: 07 May 2024 11:12
Last Modified: 07 May 2024 11:12
DOI or ID number: 10.1016/j.idm.2024.02.007
URI: https://researchonline.ljmu.ac.uk/id/eprint/23180
View Item View Item